Utah, 2022

Flash Flooding and Debris Flow in Utah, August 20, 2022

August 20, 2022 · NWS GJT · 6 events in 2 counties and zones

A midlevel Pacific low pressure system undercut the area of high pressure over the Great Basin as it dropped into the Northern Rockies. Monsoon moisture increased across the region with precipitable water values ranging from 125 to 175% of normal across the Four Corners.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A midlevel Pacific low pressure system undercut the area of high pressure over the Great Basin as it dropped into the Northern Rockies. Monsoon moisture increased across the region with precipitable water values ranging from 125 to 175% of normal across the Four Corners. Clearing conditions the morning of the 20th led to increased instability over southeast Utah which led to some stronger thunderstorms during the late evening hours. The anomalously high moisture values across the area resulted in heavy rain with thunderstorms. Additionally, winds aloft supported the training of thunderstorms. This heavy rainfall led to widespread flash flooding and debris flows across portions of Grand and San Juan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 5:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 20, 5:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
601 PM MDT Sat Aug 20 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 345 PM MDT Sat Aug 20 2022

GOES water vapor imagery currently shows a well-defined mid-level
closed low spinning over northern Utah this afternoon. Associated
with this closed low is an upper level 50 to 60 knot speed max
that is draped from west to east across eastern Utah and western
Colorado. These synoptic features combined with residual moisture,
lingering outflow boundaries and orographic effects are resulting
in another day of scattered to numerous showers and thunderstorms
this afternoon. Most of this activity so far has been confined to
the higher terrain of southeast Utah, the Uncompahgre Plateau,
the western San Juans and the central and northern Colorado
mountains. Unsurprisingly, it's in these aformentioned areas where
morning clouds eroded the fastest and pockets of 500-1500 j/kg of
instability developed in their wake. As has been the case for the
last several days, showers and storms will be capable of
producing heavy rain, frequent lightning and gusty outflow winds.
Storm motions in the south to southwest flow are fairly quick and
that will help mitigate the flash flood threat somewhat. However,
complicating matters will be the clustering of storms due to cell
mergers and frequent outflow boundary collisions. Should this
occur near steep terrain, burn scars or sensitive areas with
saturated soils, flash flooding would be a concern. This threat
will be monitored through the evening. Given a fair amount of
clouds and precipitation around, temperatures are on the cooler
side of normal, and in some cases by several degrees.

Other than the convection that is currently ongoing across the
CWA, one interesting feature that we're watching is a line of
fairly robust thunderstorms with a lot of lightning activity just
to the west of Price, Utah. Short range CAM guidance has this line
largely weakening by the time it crosses into the GJT forecast
area, but adequate instability with a lack of cloud cover does
provide a favorable environment for continued maintenance.
However, forcing wanes the farther east into Colorado you go and
it's possible this line just simply runs out of steam. Regardless,
it will still need to be monitored for a low end wind and heavy
rain threat over the next few hours. At the very least, any
outflow boundaries that it produces probably kicks up some more
showers and storms, some of which may work into the Grand Valley.
Time will tell on that front.

The aformentioned closed low moves almost directly overhead the
northern half of the CWA by 12Z Sunday so would not be surprised
if isolated to scattered showers linger through the overnight and
into the early morning hours on Sunday. Should these survive into
the daylight hours on Sunday, they likely won't last long
especially as drier air on the south side of the low moves in from
the west. By Sunday afternoon, the best moisture will be located
near and along the Continental Divide and this is where showers
and storms will be most numerous with the potential for heavy rain
and flash flood concerns. Some additional showers and storms are
also likely along the higher terrain farther west, but the drier
air most likely puts a cap on any higher end heavy rain risk.
Temperatures will bump up by a couple of degrees given less
overall cloud cover and shower/storm activity.

By Sunday night, drier, subsident flow in the wake of the
departing closed low / open wave likely brings an end to most
shower and storm activity overnight. The drier air associated with
a strengthening high pressure over the Great Basin then likely
brings a downturn in convective activity through early next week.
More on that in the long term discussion below.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM MDT Sat Aug 20 2022

Ensemble guidance is advertising a ridge of high pressure
settling in over the Great Basin and Four Corners through at least
midweek and this likely results in less and less shower and
thunderstorm activity each day. There will still be some residual
moisture trapped beneath the ridge so do think some isolated
showers and storms are possible in the high elevations, especially
near and along the Continental Divide. With that being said,
currently don't expect much of a heavy rain threat with these with
the most robust monsoonal moisture plume shunted to our south.
With less clouds and less shower and storm activity, expect
temperatures to trend upwards back to or even above seasonal norms
through Wednesday and possibly Thursday.

By the end of the week, another surge of subtropical moisture is
likely to return Friday into Saturday as the high over the Four
Corners breaks down and an area of low pressure cuts in
underneath. EPS precipitable water anomalies are progged to climb
back to roughly 150% of normal around this time and will be
supportive of scattered to numerous showers and thunderstorms.
Whether or not this plume of enhanced moisture has any sort of
staying power is to be determined, but early indications point to
a somewhat short-lived episode. In fact, the latest 12Z EPS
indicates an anomalously strong ridge is likely to build back in
directly over the Four Corners. Will this be enough to keep the
monsoon moisture away? Again, time will tell.

Temperatures will tumble back below seasonal norms Friday and
Saturday with the weather pattern become unsettled, but may trend
back upwards into the following week.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1114 AM MDT Sat Aug 20 2022

A line of showers and thunderstorms are moving into the area from
the west. These storms will continue to move west to east through
the area overnight, exiting the region by about sunrise (13Z).
Storms will produce heavy rainfall, gusty outflow winds to 45
kts, small hail and frequent lightning. Expect frequent mountain
obscuration with CIGS dropping below ILS breakpoints as showers
pass through. Patchy fog possible late tonight and early Sunday
morning in the valleys, but confidence is low and have left out of
terminal forecast at this time. Look for another round of showers
and thunderstorms again after 18Z Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM MDT Sat Aug 20 2022

Showers and thunderstorms will continue with activity decreasing in
coverage after 03Z. Storms will produce heavy rainfall, gusty
outflow winds to 30 kts, small hail and frequent lightning. Expect
frequent mountain obscuration with CIGS dropping below ILS
breakpoints as showers pass through. Patchy fog possible late
tonight and early Sunday morning in the valleys, but confidence is
low and have left out of terminal forecast at this time.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
     013.

UT...None.
&&

SHORT TERM...MDM
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Aug 20, 2:08 AM MST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
308 AM MDT Sat Aug 20 2022

COZ001>014-017>023-UTZ022>025-027>029-211500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
308 AM MDT Sat Aug 20 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Monsoon moisture will continue to bring scattered to numerous
showers and storms to much of eastern Utah and western Colorado
today with isolated showers lingering tonight. Any shower or storm
will be capable of producing heavy rain with gusty outflow winds and
small hail possible with the stronger storms. Localized flooding
will also be a concern, particularly over saturated soils, steep
terrain, and recent burn scars.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily showers and thunderstorms are expected through the period with
coverage beginning to decrease from Monday onwards as high pressure
begins to rebuild over the Great Basin. Even so, heavy rain and
localized flooding will continue to be a concern with storms.
Another system looks to undercut the ridge on Thursday, allowing
showers and thunderstorms to increase in coverage once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 20, 3:55 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
455 PM MDT Sat Aug 20 2022

COZ001-UTZ024-025-202330-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
455 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of east central Uintah
County through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Rangely, or 44 miles southeast of Vernal, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 10934 3995 10930 3999 10903 3976 10902
TIME...MOT...LOC 2254Z 266DEG 10KT 3987 10916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 20, 3:56 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
456 PM MDT Sat Aug 20 2022

UTZ025-202330-
Tavaputs Plateau UT-
456 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central Uintah
and north central Grand Counties through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 48
miles northwest of Fruita, or 52 miles northeast of Green River,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Uintah and north central Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3956 10969 3970 10952 3953 10919 3933 10945
TIME...MOT...LOC 2256Z 313DEG 11KT 3954 10948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 20, 4:34 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
534 PM MDT Sat Aug 20 2022

COZ003-006-UTZ025-210015-
Roan and Tavaputs Plateaus CO-Grand Valley CO-Tavaputs Plateau UT-
534 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central Uintah
and northeastern Grand Counties through 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 41
miles northwest of Fruita, or 48 miles northeast of Green River,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Uintah and northeastern Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 10960 3959 10935 3944 10903 3914 10949
TIME...MOT...LOC 2334Z 337DEG 13KT 3941 10943

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 20, 5:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
617 PM MDT Sat Aug 20 2022

UTZ029-210100-
Canyonlands/Natural Bridges UT-
617 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northern San Juan
County through 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canyonlands National Park, or 27 miles southwest of Moab, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Canyonlands National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3850 10986 3831 10970 3824 10991 3827 10990
      3826 10994 3828 10993 3829 10995 3831 10995
      3832 10996 3835 10994 3836 10995 3834 10996
      3835 10998 3839 10998 3836 11001 3838 11001
      3839 11003
TIME...MOT...LOC 0017Z 237DEG 12KT 3834 10995

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Special weather statement, Aug 20, 6:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
705 PM MDT Sat Aug 20 2022

UTZ027>029-210130-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
705 PM MDT Sat Aug 20 2022

...A couple strong thunderstorms will impact portions of south
central Grand County through 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moab, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These strong thunderstorms will be near...  Moab around 715 PM MDT.

Other locations in the path of this storm include Spanish Valley.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 117 and 128.
 Utah 128 between mile markers 0 and 4.
 Utah 279 between mile markers 0 and 2, and between mile markers 6
and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3839 10964 3851 10972 3864 10953 3850 10935
TIME...MOT...LOC 0104Z 236DEG 11KT 3853 10955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 20, 6:10 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
710 PM MDT Sat Aug 20 2022

UTZ027-210145-
Arches/Grand Flat UT-
710 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of east central Grand
County through 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cisco, 17 miles north of Castle Valley, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Grand
County, including the following locations... Cisco.

This includes the following highways...
 Interstate 70 in Utah between mile markers 200 and 214.
 Utah 128 between mile markers 26 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3877 10936 3890 10953 3910 10935 3891 10910
TIME...MOT...LOC 0109Z 225DEG 8KT 3889 10938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB

The radar

The Grand Junction radar (KGJX), 168 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, San Juan

When
August 20, 7:00 PM MST
Where
San Juan County, 29.75 mi W of Grand Co Arpt to 29.74 mi W of Grand Co Arpt
Cause
Heavy Rain
Property damage
$250
Reported by
Park/Forest Service
Coordinates
38.480, -110.000

White Rim Road in Canyonlands National Park was washed out at Upheaval Wash as a result of heavy rain from thunderstorms. A vehicle was hanging over the edge of the washed out road.

Debris Flow, San Juan

When
August 20, 7:00 PM MST
Where
San Juan County, 20.12 mi W of Grand Co Arpt to 20.17 mi W of Grand Co Arpt
Cause
Heavy Rain
Property damage
$250
Reported by
Park/Forest Service
Coordinates
38.450, -109.820

A debris flow occurred as a result of heavy rain from thunderstorms on Shafer Basin Road in Canyonlands National Park.

Flash Flood, Grand

When
August 20, 7:30 PM MST
Where
Grand County, 4.95 mi SSE of Moab to 5 mi SE of Moab
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.520, -109.500

Several feet of water flowed through a neighborhood in Spanish Valley as a result of heavy rain from thunderstorms.

Flash Flood, Grand

When
August 20, 7:30 PM MST
Where
Grand County, 1.25 mi SSE of Moab to 1.8 mi ESE of Moab
Cause
Heavy Rain
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.565, -109.538

Areas along Mill Creek experienced flash flooding as the creek overflowed due to heavy rain from thunderstorms. Water flowed over a park bridge, a dam had damage as an 18 inch diversion pipe cracked and filled with sand, and debris backed up on culverts which resulted in significant overland flooding.

Flash Flood, Grand

When
August 20, 8:00 PM MST
Where
Grand County, 0.69 mi S of Moab to 0.43 mi S of Moab
Cause
Heavy Rain
Property damage
$9.5 million
Reported by
NWS Storm Survey
Coordinates
38.570, -109.550

Training thunderstorms produced upwards of 1 to 2 inches of rain within one to two hours in an around Moab. The Mill Creek Parkway - a recreational path that runs through the center of Moab, was reported to be completely decimated as a result of the flooding. Several areas had their water turned off after flood waters led to a broken water main. Numerous homes and businesses had upwards of 12 inches of water and debris inside resulting in significant property damage.

Flash Flood, Grand

When
August 20, 9:00 PM MST
Where
Grand County, 1.76 mi WSW of Moab to 1.64 mi WSW of Moab
Cause
Heavy Rain
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.570, -109.580

Debris from Mill Creek flowed into the Colorado River as a result of heavy rain from thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041733, 1041734, 1041736, 1041740, 1041739, 1041738.